Florida, 2011Flood in Florida, October 17, 2011
October 17, 2011 · NWS KEY · 1 event in 1 county or zone
Persistent showers and thunderstorms moved across the extreme Lower Florida Keys due to lower pressure over the Yucatan Peninsula. Significant street flooding and isolated minor flooding of low-elevation residences occurred in Key West.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent showers and thunderstorms moved across the extreme Lower Florida Keys due to lower pressure over the Yucatan Peninsula. Significant street flooding and isolated minor flooding of low-elevation residences occurred in Key West.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 17, 3:50 AM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 17, 3:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
450 AM EDT MON OCT 17 2011
.DISCUSSION...
.CURRENTLY...
ANOTHER WET AND WINDY NIGHT IS IN PROGRESS ACROSS THE FLORIDA KEYS.
HEAVY RAINFALL HAS AFFECTED PARTS OF THE LOWER KEYS DURING THE PAST
COUPLE OF HOURS...WHERE A FLOOD ADVISORY HAS BEEN ISSUED AS NUMEROUS
HEAVY SHOWERS CONTINUE TO MOVE ACROSS THE AREA. OVER 2 INCHES OF
RAIN HAS FALLEN AT THE KEY WEST AIRPORT IN THE LAST 35 MINUTES
UP THROUGH 430 AM. SHOWER ACTIVITY IS MORE SCATTERED FURTHER UP THE
KEYS AT THIS TIME. SKIES REMAIN CLOUDY ACROSS THE REGION...WITH
TEMPERATURES IN THE MID 70S...AND WINDS ON LAND FROM THE NORTHEAST TO
EAST AT 10 TO 15 KNOTS WITH FREQUENT HIGHER GUSTS.
SURFACE ANALYSIS DEPICTS LOW PRESSURE NEAR THE NORTHEASTERN TIP OF THE
YUCATAN PENINSULA...WITH HIGH PRESSURE CENTERED OVER THE WESTERN
ATLANTIC AND RIDGING INTO THE SOUTHEASTERN UNITED STATES. THE KEYS
STILL LIE WITHIN A TIGHT PRESSURE GRADIENT BETWEEN THESE FEATURES.
IT APPEARS THAT THE PERSISTENT LOWER/MID LEVEL CONVERGENCE ZONE WHICH
HAS BEEN PRESENT ACROSS THE KEYS FOR THE PAST COUPLE OF DAYS IS NOW
STARTING TO LIFT SLOWLY NORTHWARD ACROSS THE FLORIDA PENINSULA. THE
KEYS REMAIN UNDERNEATH A DIFFLUENT REGIME ALOFT...THANKS TO THE
SUBTROPICAL JET OVER THE NORTHERN GULF OF MEXICO...AND THE SUBTROPICAL
RIDGE CENTERED NORTH OF HISPANIOLA. MIMIC-TPW SATELLITE IMAGERY AND
GEIGER KEY GPS-MET DATA INDICATE COPIOUS TROPICAL MOISTURE IN PLACE
ACROSS OUR REGION...WITH PWATS RANGING FROM 2.2 TO 2.5 INCHES.
.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
A COMPLICATED FORECAST IS SETTING UP FOR THE NEXT FEW DAYS...AS
A COMPLEX INTERACTION OF MID LATITUDE AND TROPICAL FEATURES APPEARS
LIKELY TO OCCUR. THIS IS NOT AN UNUSUAL SITUATION FOR OUR AREA IN
MID-LATE OCTOBER. A LOW PRESSURE AREA NEAR THE YUCATAN WILL DRIFT
SLOWLY NORTHWARD TODAY AND TONIGHT...THEN SHOULD BE PICKED UP AND
SWEPT TO THE NORTHEAST OR EAST BY A STRONG COLD FRONT MOVING ACROSS
THE GULF OF MEXICO TUESDAY THROUGH WEDNESDAY. THERE IS SOME POTENTIAL
FOR FURTHER TROPICAL DEVELOPMENT WITH THIS LOW DURING THE NEXT 24 TO
36 HOURS BEFORE IT BECOMES INVOLVED WITH THE FRONTAL BOUNDARY...AS
PER THE LATEST TROPICAL WEATHER OUTLOOK FROM NHC. THERE CONTINUES TO
BE INCREASING CONFIDENCE THAT THE COLD FRONT WILL THEN MOVE THROUGH
THE KEYS LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING...PROVIDING
OUR FIRST SIGNIFICANT FRONTAL PASSAGE IN SEVERAL MONTHS.
FOR TODAY'S FORECAST...THE TRANSITION TO A MORE SHOWERY/CONVECTIVE
PATTERN APPEARS TO BE UNDERWAY ACROSS THE KEYS THIS MORNING...AS THE
ZONE OF MAXIMUM LOWER/MID LEVEL CONVERGENCE AND DEEP LAYERED LIFT
GRADUALLY SHIFTS NORTH OF OUR AREA. HOWEVER...PLENTY OF MOISTURE WILL
REMAIN IN PLACE WITHIN A RATHER STRONG EAST/SOUTHEAST LOW LEVEL FLOW
REGIME...AND WOULD EXPECT NUMEROUS SHOWERS AND AT LEAST A FEW
THUNDERSTORMS TO DEVELOP READILY DURING THE DAY. WILL MAINTAIN 80
PERCENT POPS...ALONG WITH MENTION OF LOCALLY HEAVY RAINFALL.
LARGE SCALE FORCING WILL TEMPORARILY LESSEN ACROSS OUR AREA TONIGHT
AND TUESDAY...AS THE CONVERGENCE ZONE SHIFTS FURTHER NORTH AHEAD OF
THE ADVANCING COLD FRONT. HOWEVER...PLENTY OF MOISTURE WILL REMAIN
IN PLACE ALONG WITH A FRESH SOUTHERLY STEERING FLOW. THERE WILL BE
THE CHANCE FOR ANY CUBAN CONVECTION TO REACH THE KEYS TONIGHT AS
WELL. WILL MAINTAIN LOW LIKELY (60 PERCENT) POPS FOR TONIGHT...THEN
HIGH CHANCE (50 PERCENT) FOR TUESDAY.
TUESDAY NIGHT AND WEDNESDAY...SOUTHERLY FLOW BECOMES QUITE STRONG
ACROSS THE KEYS ONCE AGAIN DURING THIS TIME...AS THE COLD FRONT
APPROACHES THROUGH THE EASTERN GULF. ANY INTERACTION THAT MAY
OCCUR BETWEEN THE FRONTAL BOUNDARY AND THE LOW PRESSURE AREA
MOVING NORTH FROM THE YUCATAN COULD IMPACT THIS PART OF THE
FORECAST...BUT IN ANY CASE IT APPEARS THAT INCREASING MOISTURE
AND FORCING SHOULD PROVIDE HIGH POPS AT LEAST FOR TUESDAY NIGHT.
THERE WILL AGAIN BE THE OPPORTUNITY FOR ANY CUBAN CONVECTION TO
RACE NORTHWARD ACROSS THE STRAITS WITHIN THE 20-30 KNOT SOUTHERLY
STEERING FLOW AS WELL. WILL NUDGE POPS UP TO 60 PERCENT FOR
TUESDAY NIGHT...AND MAINTAIN 50 PERCENT POPS FOR WEDNESDAY. AT
THIS POINT IT APPEARS THAT THE FRONTAL BOUNDARY WILL PASS ACROSS
THE KEYS SOMETIME WEDNESDAY AFTERNOON.
FRESH NORTHWEST/NORTH BREEZES BEHIND THE FRONTAL BOUNDARY SHOULD
USHER A SOMEWHAT COOLER AND SIGNIFICANTLY DRIER AIRMASS INTO THE KEYS
WEDNESDAY NIGHT. WARM WATER TEMPERATURES WILL KEEP LOWS FROM DROPPING
TOO FAR...BUT READINGS SHOULD STILL FALL INTO THE LOWER 70S BY
THURSDAY MORNING. SHOWER CHANCES WILL DECREASE DURING THE NIGHT AS
THE DRIER AIRMASS FILTERS IN.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
DRY AND RATHER PLEASANT POST-FRONTAL CONDITIONS WILL PREVAIL ACROSS
THE KEYS THROUGH MUCH OF THE LONG TERM PERIOD...AS CONTINENTAL HIGH
PRESSURE ALONG THE EASTERN SEABOARD MAINTAINS NORTHERLY FLOW OVER
FLORIDA. THE LATEST GUIDANCE DOES NOT QUITE SWEEP ALL LOWER LEVEL
MOISTURE OUT OF OUR AREA BEHIND THE FRONT...BUT AVAILABLE MOISTURE
WILL BE QUITE SHALLOW AND WOULD NOT EXPECT ANYTHING MORE THAN A
FEW SHOWERS. THE LATEST MEX MOS TRENDED DOWNWARD SEVERAL DEGREES
FOR THURSDAY-FRIDAY TEMPS...BUT WILL NOT LOWER THE FORECAST QUITE
THAT MUCH YET AS WARM WATER TEMPS OFTEN HOLD AIR TEMPS ABOVE
GUIDANCE WITH EARLY SEASON FRONTAL PASSAGES. STILL...HIGHS IN
THE UPPER 70S TO NEAR 80 AND LOWS AROUND 70 (UPPER 60S IN THE
UPPER KEYS) WOULD BE THE COOLEST TEMPS SEEN IN THE KEYS SINCE MARCH.
TEMPS SHOULD SLOWLY RECOVER TOWARD NORMAL LEVELS BY SATURDAY NIGHT
AND SUNDAY.
&&
.MARINE...
LIMITED C-MAN OBS ALONG WITH AN ASCAT PASS AND AN OFFSHORE SHIP
REPORT INDICATE SOLID SMALL CRAFT ADVISORY CONDITIONS PERSISTING
ACROSS THE KEYS COASTAL WATERS...WITH WIND SPEEDS RUNNING 20 TO 25
KNOTS ALONG WITH HIGHER GUSTS. WILL KEEP THE EXISTING ADVISORY
POSTED WITH THIS FORECAST ISSUANCE. WINDS SHOULD DECREASE SOMEWHAT
ACROSS EASTERN SECTIONS LATER TODAY...BUT SEAS WILL REMAIN HIGH
BEYOND THE REEF AND A SCA FOR HAZARDOUS SEAS WILL PROBABLY BE
NEEDED IN PARTS OF THE STRAITS. NUMEROUS FAST MOVING SHOWERS AND
SCATTERED THUNDERSTORMS WILL REMAIN A CONCERN AS WELL. AFTER A
BRIEF PERIOD OF SOMEWHAT LOWER WINDS (STILL IN CAUTION RANGE ACROSS
MANY SECTIONS) TONIGHT AND TUESDAY...SOUTHERLY WINDS WILL INCREASE
TO ADVISORY LEVELS ONCE AGAIN TUESDAY NIGHT AS A COLD FRONT MOVES
ACROSS THE EASTERN GULF OF MEXICO. THIS FRONT IS EXPECTED TO PASS
THROUGH THE KEYS COASTAL WATERS WEDNESDAY AFTERNOON AND EVENING.
FRESH NORTHERLY BREEZES SHOULD DEVELOP BEHIND THE FRONT WEDNESDAY
NIGHT AND CONTINUE THURSDAY...WITH CAUTIONS LIKELY. MODERATE NORTH
TO NORTHEAST BREEZES WILL PREVAIL FRIDAY.
&&
.AVIATION...
THE WET PATTERN WILL CONTINUE ACROSS THE KEYS FOR THE NEXT SEVERAL
DAYS. BANDS OF SHOWERS WILL DEVELOP ACROSS THE REGION...WITH
INDIVIDUAL SHOWERS MOVING RAPIDLY NORTHWESTWARD. THESE PASSING
SHOWERS WILL RESULT IN PERIODS OF MVFR/IFR CONDITIONS AT KEY WEST
INTERNATIONAL AND MARATHON AIRPORTS. GENERALLY EAST SURFACE WINDS
WILL BE 15 TO 20 KNOTS WITH GUSTS NEAR 25 KNOTS...AND HIGHER GUSTS
NEAR SHOWERS. WITH AN EASTERLY DIRECTION OF THE WINDS DO NOT EXPECT
CROSS WINDS TO BE A PROBLEM...BUT THERE MAY BE HEAD AND/OR TAIL WIND
IMPLICATIONS FOR SOME AIRCRAFT.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1910...A CATEGORY 3 TO 4
HURRICANE HEADING NORTH NORTHEAST PASSED ABUT 25 MILES WEST OF KEY
WEST. A NAVY TUG AT THE DRY TORTUGAS REPORTED A MINIMUM PRESSURE OF
28.26 INCHES OF MERCURY...957 MB...AND CALM WINDS FOR 40 MINUTES AS
THE EYE PASSED OVERHEAD. SAND KEY REPORTED A MINIMUM PRESSURE OF
28.40 INCHES OF MERCURY...962 MB...WITH AN ESTIMATED WIND OF 125
MPH. THE MINIMUM PRESSURE WAS 28.50 INCHES OF MERCURY...965 MB...IN
KEY WEST WITH WIND GUSTS TO 110 MPH...STORM SURGE OF 15 FEET...THE
LARGEST SWELLS BREAKING ALONG THE WESTERN SHORES...7 FEET OF SEA
WATER IN THE BASEMENT OF THE WEATHER BUREAU OFFICE...AND 4.08 INCHES
OF RAINFALL THAT SET THE DAILY RECORD FOR RAINFALL IN KEY WEST ON
OCTOBER 17. TROPICAL STORM FORCE OR GREATER WINDS LASTED FOR MORE
THAN 30 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 83 77 87 78 / 80 60 50 60
MARATHON 83 77 87 78 / 80 60 50 60
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ031>034-042>044-052>055-
072>075.
&&
PUBLIC/MARINE.........JACOBSON
AVIATION/NOWCASTS.....BWC
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Oct 17, 3:58 AM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
458 AM EDT MON OCT 17 2011
FLZ076>078-GMZ031>034-042>044-052>055-072>075-181000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
458 AM EDT MON OCT 17 2011
...SMALL CRAFT ADVISORY IN EFFECT FOR THE KEYS COASTAL WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR FOR THE COASTAL WATERS OF
FLORIDA BAY...HAWK CHANNEL AND STRAITS OF FLORIDA FROM OCEAN REEF TO
SOUTH OF DRY TORTUGAS...AND THE EXTREME SOUTHEASTERN GULF OF MEXICO.
SUSTAINED NORTHEAST TO EAST WINDS OF 20 TO 25 KNOTS WILL PREVAIL
ACROSS THE KEYS COASTAL WATERS THIS MORNING. WINDS SHOULD DECREASE TO
15 TO 20 KNOTS ACROSS THE WATERS EAST OF SEVEN MILE BRIDGE THIS
AFTERNOON. SEAS BEYOND THE REEF OF 6 TO 10 FEET ARE EXPECTED...WITH
HIGHER SEAS WITHIN THE GULF STREAM. SEAS IN THE SOUTHEASTERN GULF OF
MEXICO WILL RUN 5 TO 8 FEET.
HEAVY RAINFALL WILL REMAIN POSSIBLE ACROSS THE KEYS TODAY. PONDING
OF WATER WILL BE LIKELY ON ROADWAYS AND IN LOW LYING AREAS DURING AND
AFTER HEAVY DOWNPOURS.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM
HAZARDS WILL BE GUSTY WINDS AND CLOUD TO SURFACE LIGHTNING STRIKES.
AN ISOLATED WATERSPOUT OR TWO WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA
KEYS AND ADJACENT COASTAL WATERS TUESDAY THROUGH WEDNESDAY. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE GUSTY WINDS AND CLOUD TO SURFACE
LIGHTNING STRIKES.
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR PARTS OF THE KEYS
COASTAL WATERS TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
JACOBSON
In the hours before
Local storm report, Oct 17, 1:21 AM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
221 AM EDT MON OCT 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM NON-TSTM WND GST 5 S BOOT KEY 24.63N 81.11W
10/17/2011 M43 MPH GMZ043 FL C-MAN STATION
A NON THUNDERSTORM WIND GUST OF 37 KNOTS...43 MPH...WAS
MEASURED AT THE SOMBRERO KEY LIGHT C-MAN STATION
ASSOCIATED WITH FAST MOVING SHOWERS.
&&
COTTRILLLocal storm report, Oct 17, 2:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
328 AM EDT MON OCT 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 AM NON-TSTM WND GST 5 S BOOT KEY 24.63N 81.11W
10/17/2011 M39 MPH GMZ043 FL C-MAN STATION
A NON THUNDERSTORM WIND GUST OF 34 KNOTS...39 MPH...WAS
MEASURED AT THE SOMBRERO KEY LIGHT C-MAN STATION WAS
ASSOCIATED WITH FAST MOVING SHOWERS MOVING OVERHEAD.
&&
COTTRILLFlood, Monroe
- When
- October 17, 5:00 AM EST to 8:15 AM EST
- Where
- Monroe County, 1.39 mi WSW of Stock Is to 1.13 mi S of Stock Is
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 24.561, -81.800
Street flooding of 3 to 4 feet deep was reported at the corners of White and Eaton Streets and Caroline and Margaret Streets in Old Town Key West, as well as at Donald and 20th Streets in New Town Key West. Several cars were stranded due to street flooding along South Roosevelt Boulevard between the Overseas Highway and Flagler Avenue, as well as near 1st Street and North Roosevelt Boulevard. Isolated low elevation home flooding was observed in Mid Town Key West along Fogarty Avenue.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, October 17, 2011$25 million · 67 kt wind · 23 events
- Hail and Damaging Winds in Texas, October 17, 2011$8,000 · 1.75 in hail · 10 events
- Hail and Damaging Wind in Oklahoma, October 17, 20111.75 in hail · 9 events
- Damaging Wind and Heavy Rain in Florida, October 17 to 19, 2011$3,000 · 50 kt wind · 8 events
- High Surf in Hawaii, October 17 to 18, 20117 events
- Winter Weather in Colorado, October 17, 20113 events
- High Wind in Texas, October 17, 2011$4,000 · 59 kt wind · 3 events
- High Wind in Texas, October 17, 201163 kt wind · 3 events
- Hail in Oklahoma, October 17, 20110.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352763.